Sir.—Scabies has become a common pediatric problem in recent years. In the older child, the usual treatment is topical application of 1% lindane (Kwell) lotion for eight to 12 hours followed by thorough washing. The following is a report of suspected lindane-related transient pancytopenia in a teenaged patient who did not comply with these instructions.
Patient Report.—A 14-year-old boy was evaluated because of a transient episode of blindness in the lateral one third of the visual field of his left eye, dysarthria, and syncope. In the preceding six weeks, he had treated himself for scabies with lindane on at least eight occasions. On the last exposure, he had applied the lotion to the entire torso, which contained open lesions, for 48 hours. It was estimated that the total exposure was about 1.4 g of lindane. He denied exposure to any other drugs or toxic products, except for ampicillin
Berry DH, Brewster MA, Watson R, Neuberg RW. Untoward Effects Associated With Lindane Abuse. Am J Dis Child. 1987;141(2):125–126. doi:10.1001/archpedi.1987.04460020015007
Customize your JAMA Network experience by selecting one or more topics from the list below.